Back to Authors

Sahota, R.

Mayo Clinic

Mayo Clinic

Citations 1

A Rare Presentation of Triple M Syndrome From Pembrolizumab
Sahota, Raguwinder , Sahota, R.

American Journal of Respiratory and Critical Care Medicine | May 11, 2025 | Volume: 211 | Issue: Supplement_1 | Pages: A7530-A7530

10.1164/ajrccm.2025.211.abstracts.a7530 Get It

Abstract Immune checkpoint inhibitors (ICIs) work by blocking inhibitory signals that normally restrain the immune system, allowing it to attack cancer cells. However, ICIs can sometimes lead to cross-reactivity, causing the immune system to mistakenly target the body's tissues, including muscle, resulting in myositis. Overactive T cells can attack muscle tissue, while ICIs may also promote autoantibody production, potentially leading to conditions like myasthenia gravis. In rare cases, mitochondrial function is affected, causing further muscle damage. Here, we present a unique case of ICI toxicity resulting in multiple organ damage, known as Triple M syndrome, encompassing myositis, myocarditis, and myasthenia gravis A 67-year-old female with a history of stage IIIA BRAF V600+ melanoma presented with myocarditis, myositis, and myasthenia, all associated with pembrolizumab treatment. Initial management included high-dose steroids, IVIG for suspected myasthenia gravis, and abatacept. Laboratory evaluation showed a creatine kinase (CK) of 14,925 and troponin of 8,427. Cardiac MRI confirmed myocarditis. She developed ventricular arrhythmias requiring Impella support and progressive conduction abnormalities necessitating a leadless pacemaker. Her respiratory status further declined with marked respiratory muscle weakness, consistent with both myasthenia gravis and myositis eventually requiring intubation. EMG studies showed defects in neuromuscular transmission. She underwent plasmapheresis and was started on pyridostigmine. Due to refractory symptoms, she was started on rituximab and eventually initiated sirolimus, mycophenolate, and basiliximab to address worsening immune-mediated toxicities. This case highlights a rare and severe presentation of immune checkpoint inhibitor (ICI)-induced toxicity resulting in Triple M syndrome, characterized by concurrent myocarditis, myositis, and myasthenia gravis. While ICIs are pivotal in activating the immune system to target malignancies, they can also lead to serious immune-related adverse events (irAEs) due to cross-reactivity with healthy tissue. Triple M syndrome is an uncommon but life-threatening complication involving multiple organ systems, which requires rapid recognition and intensive management. Myocarditis is a well-recognized yet infrequent irAE associated with ICIs, with a high mortality rate, especially when presenting alongside myositis and myasthenia gravis. Myasthenia gravis and myositis are believed to occur due to ICI-induced cross-reactivity of T cells and autoantibody formation. Management of severe irAEs, especially in cases involving multiple systems, remains challenging. This case underscores the necessity of a multidisciplinary approach to address overlapping toxicities and prevent further complications. The use of advanced immunosuppression, including sirolimus, mycophenolate, and basiliximab, reflects the need for targeted inhibition of the immune system when corticosteroids alone are insufficient.